Synthetic cannabinoid AMB-FUBINACA responsible for July 2016 “zombie” episode
December 18, 2016, 6:37 pm
“Zombie” Outbreak Caused by the Synthetic Cannabinoid AMB-FUBINACA in New York, Adams AJ et al. N Engl J Med 2016 Dec 14 [Epub ahead of print]
On July 12, 2016, the New York Times reported that in the course of one day, in the Bushwick and Bedford-Stuyvesant areas of Brooklyn, 33 people had been transported to hospitals after apparently overdosing on a synthetic cannabinoid.
The major manifestations shown by the victims were altered mental status and lethargy. One observer described what he say at the scene:
“’It’s like a scene out of a zombie movie, a horrible scene’ said Brian Arthur, 38, who watched three people collapse as he made his way to work in the morning and began live-streaming the episode on Facebook. ‘This drug truly paralyzed people.’”
The video above was taken by Mr. Arthur at the scene, posted it to Facebook, and according to a report in the Guardian (U.K.) said that the scene as looking like “Zombieland.”
This paper describes the outbreak and subsequent investigation:
“The clinical features in this outbreak were typified by the index patient, a man who was 28 years of age and who was described by EMS providers at the scene as being slow to respond to questioning and as having a ‘blank stare.’ . . .He had intermittent periods of ‘zombielike’ groaning and slow mechanical movements of the arms and legs.”
This patient’s vital signs were unremarkable, as was his physical exam except for “sweating” and a Glasgow Coma Scale of 13. His lethargy and altered mental status resolved after 9 hours of observation.
Extensive laboratory investigation identified the synthetic cannabinoid involved in all these cases as AMB-FUBINACA which was labelled, in at least some cases, as “AK-47 24 Karat Gold.” The authors note that exposure to AMB-FUBINACA seems to be unusual in that “extreme CNS depression is not accompanied by the tachycardia, arrhythmias, seizures, hyperthermia, cardiotoxicity, and acute kidney injury that are usually found in association with potent or high doses of synthetic cannabinoid.”